Florida, 2011

Rip Current in Florida, May 30, 2011

May 30, 2011 · NWS JAX · 1 event in 1 county or zone

Onshore flow over the Memorial Day weekend increased the risk of rip currents along the coast. Many rescues were performed.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Onshore flow over the Memorial Day weekend increased the risk of rip currents along the coast. Many rescues were performed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:56 PM EST, 4 minutes earlier.

Area forecast discussion, May 30, 1:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT MON MAY 30 2011

.SYNOPSIS...STRONG 500 MB HIGH 595DM HIGH CENTERED NEAR ERN KY/WRN NC
WHICH MAY BUILD EVEN FURTHER IN THE SHORT TERM. FURTHER S...WATER
VAPOR SHOWS A TUTT FROM THE NW CARIBBEAN...ACROSS THE BAHAMAS TO
ABOUT 30N63W. LOCALLY...SCT-BKN CU CONTS PUSHING WWD QUICKLY UNDER
THE PREVAILING ELY FLOW. TEMPS HAVE NOT BEEN AS HOT AS PRIOR DAYS AT
THIS TIME...AND CURRENTLY STAND IN THE MID 80S TO LOWER 90S.

&&

.SHORT TERM...TONIGHT-THU.
TONIGHT...BECOMING MOSTLY CLEAR AS SFC HIGH PRES RIDGE SHIFTS A BIT
FURTHER S. SOME REASONABLY GOOD CONFIDENCE OF PATCHY TO AREAS OF FOG
AGAIN TONIGHT WITH THE MORE FAVORED AREA OVER INLAND SE GA. SOME
DENSE FOG IS ALSO POSSIBLE. TUE...DRY AND WARM CONDS PERSIST DUE TO
RIDGING ALOFT AND PREVAILING E TO NE FLOW THROUGH 500 MB. PWATS EVEN
A BIT LOWER AOB ~1.3 INCHES. PREFER WARMER MET GUIDANCE BASED ON
RECENT LOW BIAS FROM GUIDANCE. ELY WINDS ~10-15 MPH WITH GUSTS TO
20-25 MPH POSSIBLE. SILENT POPS CONTINUE. TUE NIGHT...NAM AND GFS
SHOW A SLUG OF MOISTURE COMING AROUND THE ERN PERIPHERY OF THE MID
LEVEL RIDGE AS A BACKDOOR FRONT SLIDES DOWN THE E COAST. IN
ADDITION...A VORT MAX OFF THE SE U.S. COAST SLIDES SW UNDERNEATH THE
MID RIDGE AND WILL LIKELY GENERATE SOME ISOLD CONVECTION OVER INLAND
SE GA AND OFF OUR COAST. WILL PLACE IN 15-20% POPS FOR PART OF THE
ERN AREAS AT THIS TIME BUT KEEP JUST SHRA FOR NOW. WED...WILL CONT
WITH 15-20% POPS FOR PORTIONS OF THE COASTAL WATERS AND NE FL FOR
ISOLD CONVECTION. THIS IS BASED ON PERSISTENCE IN THE MODEL
FORECASTS AND SREF OUTPUT. MAX TEMPS REMAIN ELEVATED OVER SE GA IN
THE MID 90S WITH LOWER TO MID 90S OVER NE FL...COOLER AT THE COAST.
WED NIGHT...NO POPS PLANNED AS THE UPPER LEVEL SHORTWAVE WAVE ENERGY
PUSHES SW OF THE AREA. THU...DEEP LAYER RIDGE AXIS REMAINS N OF THE
AREA AND WHILE STRAY SHOWER OR TWO IS POSSIBLE IT IS NOT ENOUGH TO
JUSTIFY IN THE FORECAST AT THIS TIME. FCST HIGHS AGAIN LOWER TO MID
90S OVER MOST OF THE CWA.

.LONG TERM...FRI-MON.
A FAIRLY LARGE MID/UPPER HIGH PRES CENTERED ACROSS TN VALLEY/SRN OHIO
VALLEY ON FRI SHIFTS SLOWLY SEWD THRU THE WEEKEND. MEANWHILE...BROAD
LOW PRES IN THE S CENTRAL GOMEX MEANDERS TOWARD THE E DURING THE
PERIOD. WEAKNESS IN THE RIDGE BECOMES EVIDENT OVER OUR CWA PER
GFS AND ENSEMBLE BY LATE SAT AND INTO SUN AS THE MID/UPPER
LOW/TROUGH AXIS MOVES TOWARD THE ERN GULF. GFS AND ECMWF CONT TO ADVERTISE
LOW MEAN RH BELOW 500 MB AOB 50% ON FRI AND SAT WHICH WILL LIMIT ANY
CONVECTION...SO WILL CONT WITH ONLY 10% CHANCES FOR NOW. TEMPTED TO
REMOVE POPS FOR SUN BASED ON GFS AND ECMWF SUGGESTING VERY LIMITED
PRECIP POTENTIAL BUT LEFT FOR NOW. BETTER RAIN CHANCES WILL BE MUCH
FURTHER S WHERE GFS HAS BEEN INSISTENT ON BRINGING TROPICAL MOISTURE
UP INTO THE SE GULF OF MEXICO. MAY KEEP IN SLIGHT CHANCES FOR MON
BASED ON LATEST GFS PROGS BASED ON WEAK PRES GRADIENT RELIANT ON SEA
BREEZES TO GENERATE ISOLD CONVECTION. THE GENERAL WX PATTERN WILL
RESULT IN ABOVE NORMAL TEMPS WITH HIGHS IN THE LOWER TO MID 90S
EACH DAY...SLIGHTLY COOLER AT THE BEACH.

&&

.AVIATION...

LOCAL FOG TOOLS SENDING MIXED SIGNALS WITH RESPECT TO FOG
POTENTIAL OVERNIGHT. COULD VERY WELL SEE A MIXTURE OF LOW CLOUDS
AND FOG AT THE FLORIDA TERMINALS LATE TONIGHT. WITH THE EXCEPTION
OF VQQ AND GNV...WILL MAINTAIN A VFR FORECAST FOR NOW.

&&

.MARINE...

LATEST GUIDANCE HAS BACKED OFF ON SWELLS OVER THE NEXT COUPLE OF
DAYS. COMBINED SEAS OF 2 TO 4 FT WILL BE THE GENERAL RULE OVER THE
OFFSHORE ZONES. WINDS WILL REMAIN OUT OF THE EAST AROUND 10 TO 15
KNOTS.

&&

.FIRE WEATHER...

A FIRE DANGER STATEMENT IS IN EFFECT FOR THE SUWANNEE VALLEY
PORTION OF NORTHEAST FLORIDA FOR THE REST OF THE AFTERNOON DUE TO
HOT AND DRY CONDITIONS. ANOTHER STATEMENT MAY BE NEEDED AGAIN
TOMORROW. THERE IS DECENT CONFIDENCE THAT WINDS WILL BECOME RATHER
GUSTY THE NEXT FEW AFTERNOONS...WITH POTENTIAL FOR GUSTS UP TO 20
TO 25 MPH. IN FACT...WE MAY END UP NEEDING A RED FLAG WARNING FOR
PORTIONS OF THE FLORIDA INTERIOR TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  94  68  95 /  10  10  20  10
SSI  72  85  73  86 /  10  10  20  10
JAX  67  90  67  89 /  10  10  10  20
SGJ  72  84  70  86 /  10  10  10  20
GNV  67  91  65  91 /  10  10  10  20
OCF  67  92  67  90 /  10  10  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/SHULER/KEEGAN
Hazardous weather outlook, May 30, 10:52 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1152 AM EDT MON MAY 30 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-310945-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1152 AM EDT MON MAY 30 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...

INCREASING EASTERLY FLOW AND BUILDING SWELLS WILL ELEVATE THE RISK OF
RIP CURRENTS ALONG THE COAST. PLEASE REFER TO THE SURF ZONE FORECAST
FOR MORE INFORMATION.

A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 NORTHWEST OF RACE
POND IN EASTERN WARE COUNTY. SMOKE WILL SPREAD WEST TODAY...GENERALLY
IMPACTING AREAS ALONG HIGHWAY 1 SOUTH OF WAYCROSS AND INTERESTS
TOWARD MANOR. DUE TO EASTERLY WINDS...VISIBILITIES CLOSE TO AND
JUST DOWNSTREAM OF THE FIRE MAY BE REDUCED TO LESS THAN 2 MILES AND
MOTORISTS SHOULD BE ALERT FOR SUDDEN VISIBILITY RESTRICTIONS. SMOKE
MAY MIX WITH FOG AGAIN LATE TONIGHT. A PORTION OF U.S. 1 AND HIGHWAY
177 MAY BE CLOSED NEAR THE FIRE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY WITH BREEZY ONSHORE
FLOW.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH THE WEEK
DUE TO PERSISTENT ONSHORE FLOW AND EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI/SHASHY

In the hours before

Local storm report, May 30, 8:28 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
928 AM EDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     WILDFIRE         9 S STEPHEN FOSTER STAT 30.69N 82.31W
05/30/2011                   WARE               GA   PARK/FOREST SRVC

            THE HONEY PRAIRIE WILDFIRE HAS BURNED 150,333 ACRES AND
            WAS 75 PERCENT CONTAINED.

0800 AM     WILDFIRE         5 NNW RACE POND         31.07N 82.15W
05/30/2011                   BRANTLEY           GA   PARK/FOREST SRVC

            THE RACE POND WILDFIRE HAS BURNED 7,254 ACRES AND WAS 15
            PERCENT CONTAINED.

&&

ARS
Special weather statement, May 30, 8:54 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
954 AM EDT MON MAY 30 2011

GAZ150-163-302045-
CLINCH-WARE-
954 AM EDT MON MAY 30 2011

...SMOKE FROM THE RACE POND WILDFIRE WILL CONTINUE TO IMPACT THE
WAYCROSS METRO AREA THROUGH MEMORIAL DAY...

THE RACE POND WILDFIRE CONTINUES TO BURN ABOUT 10 MILES SOUTHEAST
OF WAYCROSS ALONG U.S. HIGHWAY 1. SMOKE...DENSE AT TIMES...WILL
SPREAD WEST TO NORTHWEST INTO THE WAYCROSS METRO AREA THEN
SHIFT TO THE WEST TO SOUTHWEST IN THE AFTERNOON HOURS. VISIBILITIES
CLOSE TO AND JUST DOWNSTREAM OF THE FIRE MAY BE REDUCED TO LESS THAN
2 MILES. PEOPLE WHO HAVE RESPIRATORY ALIMENTS THAT CAN BE TRIGGERED
BY SMOKE SHOULD CONSIDER STAYING INDOORS. MOTORISTS SHOULD ALSO BE
ALERT FOR SUDDEN CHANGES IN VISIBILITY. U.S. 1 AND HIGHWAY 177 MAY
BE SUBJECT TO INTERMITTENT CLOSURES.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Duval

When
May 30, 2:00 PM EST
Where
Duval forecast zone
Reported by
Newspaper

Jacksonville Beach life guards had numerous rip current rescues on Memorial Day. Onshore flow combined with rough surf made for less than ideal beach conditions on the holiday.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295848.